Alert archive / Colorado / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Denver/Boulder, CO

July 16, 2008Logan County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 16, 2008, 4:10 PM MDT for Logan County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2008, 4:10 PM MDT (22:10 UTC)
Expired
Jul 16, 2008, 7:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Logan County, CO

The radar

The Goodland radar (KGLD), 174 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2677 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 162210
FFWBOU
COC075-170115-
/O.NEW.KBOU.FF.W.0006.080716T2210Z-080717T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 715 PM MDT

* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR FLEMING...OR 21 MILES EAST
  OF STERLING. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FLEMING.

DOPPLER RADAR ESTIMATES THAT AROUND 3 INCHES HAS FALLEN FROM THIS 
STORM IN THE LAST HOURS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 4077 10268 4060 10268 4059 10288 4077 10289

$$

RPK
4 follow-up statements
000 
WGUS75 KBOU 162230
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
430 PM MDT WED JUL 16 2008

COC075-170115-
/O.CON.KBOU.FF.W.0006.000000T0000Z-080717T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN CO-
430 PM MDT WED JUL 16 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR EAST
CENTRAL LOGAN COUNTY...

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN FROM A THUNDERSTORM 4 MILES SOUTHEAST OF FLEMING...OR 
ABOUT 23 MILES EAST OF STERLING. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FLEMING.

DOPPLER RADAR ESTIMATES THAT AROUND 4 INCHES OF RAIN HAS FALLEN FROM 
THIS STORM IN THE LAST 90 MINUTES. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS 
ESPECIALLY ALONG WILDHORSE CREEK.

LAT...LON 4077 10268 4060 10268 4059 10288 4077 10289

$$

RPK
000 
WGUS75 KBOU 162313
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
513 PM MDT WED JUL 16 2008

COC075-170115-
/O.CON.KBOU.FF.W.0006.000000T0000Z-080717T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN CO-
513 PM MDT WED JUL 16 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR EAST
CENTRAL LOGAN COUNTY...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN FROM A THUNDERSTORM 5 MILES SOUTH OF FLEMING...OR ABOUT 19
MILES EAST OF STERLING. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FLEMING.

DOPPLER RADAR ESTIMATES THAT FROM 3 TO 4 INHES OF OF RAIN HAS FALLEN 
NEAR FLEMING THE PAST 2 HOURS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS 
ESPECIALLY ALONG WILDHORSE CREEK.

LAT...LON 4077 10268 4060 10268 4059 10288 4077 10289

$$

RPK
000 
WGUS75 KBOU 162359
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
559 PM MDT WED JUL 16 2008

COC075-170115-
/O.CON.KBOU.FF.W.0006.000000T0000Z-080717T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN CO-
559 PM MDT WED JUL 16 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR EAST
CENTRAL LOGAN COUNTY...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN HAD ENDED OVER EAST CENTRAL LOGAN COUNTY.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FLEMING.

DOPPLER RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN FELL EARLIER NEAR 
FLEMING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS 
ESPECIALLY ALONG WILDHORSE CREEK AND FRENCHMAN CREEK.

LAT...LON 4077 10268 4060 10268 4059 10288 4077 10289

$$

RPK
000 
WGUS75 KBOU 170114
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
714 PM MDT WED JUL 16 2008

COC075-170123-
/O.EXP.KBOU.FF.W.0006.000000T0000Z-080717T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN CO-
714 PM MDT WED JUL 16 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT FOR EAST CENTRAL
LOGAN COUNTY...

NO FURTHER REPORTS OF FLOODING HAVE BEEN RECEIVED SO THE WARNING 
WILL BE ALLOWED TO EXPIRE.

LAT...LON 4077 10268 4060 10268 4059 10288 4077 10289

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:30 PM MDT, 40 minutes earlier.

Area forecast discussion, Jul 16, 3:30 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT WED JUL 16 2008

.SHORT TERM...A LINE OF CONVERGENCE STRETCHING FROM NEAR MONUMENT
OUT TO AKRON HAS INITIATED A BROKEN LINE OF THUNDERSTORMS THIS
AFTERNOON.  DEEPER SURFACE MOISTURE IS PRESENT TO THE SOUTHEAST OF
THE LINE.  CUMULUS CLOUDS HAVE ALSO DEVELOPED OVER THE MOUNTAINS...
BUT SUBSIDENCE UNDER THE UPPER RIDGE SEEMS TO BE HOLDING A CAP ON
FURTHER SHOWER DEVELOPMENT.  OVERNIGHT...MORE MID-LEVEL MOISTURE
WILL BE MOVING OVERHEAD FROM THE WEST...WITH PRECIPITABLE WATER
VALUES ACROSS THE PLAINS CLIMBING ABOVE AN INCH...ACCORDING TO MODEL
SOUNDINGS.  LIGHTNING DETECTION THIS AFTERNOON SHOWS THUNDERSTORMS
OVER SOUTHERN UTAH WHICH IS THE AIRMASS THAT WILL BE OVER THE STATE
TOMORROW.  PREVIOUS FORECASTS HAVE BEEN POINTING AT TOMORROW HAVING
THE HIGHEST POPS OF THE WEEK...SO THERE IS NO NEED TO MAKE ANY
CHANGES NOW.  WITH INCREASED CLOUD COVER...HIGH TEMPERATURES SHOULD
BE 10-15 DEGREES COOLER THAN THIS AFTERNOON.  WITH THE SHOWERS
FORMING UNDER THE NEARLY STATIONARY UPPER RIDGE THAT HAS BEEN IN
PLACE ALL WEEK...WILL NEED TO WATCH OUT FOR SLOW MOVING STORMS AND
POSSIBLY HEAVY RAINFALL.  A FOCUSING MECHANISM...LIKE BOUNDARIES
LEFT OVER FROM THIS AFTERNOONS CONVECTION MAY ALSO BECOME KEY
PLAYERS IN TOMORROW AFTERNOONS WEATHER.  FOR NOW WILL STICK WITH A
BROAD BRUSH APPROACH...EXCEPT FOR A LITTLE MORE EMPHASIS OVER THE
EASTERN TIER OF OUR ZONES.

.LONG TERM...EXTENT OF CONVECTION TOMORROW EVENING WILL LIKELY
DEPEND ON HOW MUCH MOISTURE CAN MAKE IT BACK ACROSS THE PLAINS LATE
TOMORROW...AND THIS MAY VERY WELL HINGE ON AMOUNT OF CONVECTION/MCS
OVER THE NORTH CENTRAL PLAINS TONIGHT AND ASSOCIATED OUTFLOW.  AT
THIS TIME...WILL KEEP THE HIGHEST POPS OVER THE EASTERN PLAINS WHERE
DEEPEST MOISTURE SHOULD BE FOUND...WHILE 20-30% POPS ARE MORE
REASONABLE OVER THE MOUNTAINS AND I-25 CORRIDOR WHERE MOISTURE DEPTH
IS MORE QUESTIONABLE.  THE GFS WOULD SUPPORT THE DRIER SOLUTION
WHILE THE NAM IS WETTER...BUT SO FAR THIS SUMMER DRY IS DEFINITELY
WINNING THE BATTLE.  ANY STORMS THAT FIRE UP WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL SINCE STORM MOVEMENT WILL ONLY BE AROUND
5-10 KNOTS...AND PRECIPITABLE WATER VALUES NEAR OR ABOVE 1 INCH OVER
THE PLAINS.

ON FRIDAY...MOISTURE MAY VERY WELL SCOUR BACK OUT OF THE FRONT RANGE
WITH DAYTIME HEATING...WHILE DEEPEST MOISTURE AND MAIN THUNDERSTORM
THREAT SHOULD HOLD OVER THE EASTERN PLAINS CLOSER TO LIMON AND
AKRON.

BY SATURDAY...HEAT AND DRY WILL RETURN IN NEARLY FULL FORCE AS
WESTERLY FLOW ALOFT PUSHES IN MUCH DRIER AIR AND DOWNSLOPE FLOW.
EXPECT TEMPS TO RISE BACK INTO THE MID TO UPPER 90S OVER A GOOD
PORTION OF THE PLAINS PER FORECAST SOUNDINGS AND DRIER AIR.  DONT
SEE A WHOLE LOT OF CHANGE FOR SUNDAY EITHER WITH UPPER RIDGE POPPING
BACK UP OVER THE CENTRAL ROCKIES.

FOR THE FIRST HALF OF NEXT WEEK...MEDIUM RANGE MODELS DIVERGE RATHER
CONSIDERABLY FOR A SUMMER TIME PATTERN.  AT THIS TIME...ITS HARD TO
ARGUE WITH PERSISTENCE OF A GENERALLY HOT AND DRY FORECAST WITH ONLY
A SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS.

&&

.AVIATION...VFR CONDS EXPECTED TO CONTINUE OVER DENVER METRO AREA
OVERNIGHT.  A BROKEN LINE OF THUNDERSTORMS ON THE EASTERN PLAINS
THIS AFTERNOON WILL AFFECT THE SOUTHEAST GATES THROUGH ABOUT 03Z.
AIRMASS WILL BEGIN STABILIZING AFTER 03Z WITH THUNDERSTORM ACTIVITY
COMING TO AN END.  ON THURSDAY...MID AND UPPER LEVEL MOISTURE WILL
INCREASE OVER COLORADO FROM THE WEST.  DAYTIME HEATING WILL THEN
DE-STABILIZE THE AIRMASS AFTER 18Z WITH SCATTERED THUNDERSTORMS
DEVELOPING ACROSS THE DENVER METRO AREA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KDRBY/BARJENBRUCH
Hazardous weather outlook, Jul 16, 11:04 AM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT WED JUL 16 2008

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY...OVER
THE FOOTHILLS SOUTH OF I-70 AND OVER THE PLAINS EAST OF A LINE FROM
LIMON TO AKRON.  THE THUNDERSTORMS WILL BE HIGH-BASED WITH GUSTY
OUTFLOW WINDS AND LITTLE RAINFALL.  BY THIS EVENING...SOME OF THE
THUNDERSTORMS ON THE EASTERN PLAINS COULD BEGIN TO PRODUCE HEAVY
RAIN.  TODAYS AIRMASS IS DRY AND VERY WARM...WHICH WILL KEEP MOST OF
NORTH CENTRAL AND NORTHEAST COLORADO FREE OF SHOWERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE BEST CHANCE OF THUNDERSTORMS DURING THIS PERIOD WILL OCCUR
THURSDAY AND FRIDAY.  THUNDERSTORMS THAT DEVELOP DURING THE
AFTERNOON AND EVENING HOURS ARE EXPECTED TO BE SLOW MOVING AND
CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH A THREAT OF FLASH
FLOODING.  ENOUGH INSTABILITY WILL ALSO EXIST FOR A COUPLE OF SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS.

IT WILL TURN DRIER AND WARMER AGAIN FOR THE WEEKEND INTO EARLY NEXT
WEEK...WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:29 PM MDTSevere Thunderstorm WarningBOULogan31 min
Jul 16, 3:44 PM MDTAreal Flood AdvisoryBOULogan91 min
Jul 16, 4:43 PM MDTAreal Flood AdvisoryBOULogan92 min

Nearby

Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.